Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 268, NWS Austin/San Antonio, TX

August 22, 2004Medina County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 22, 2004, 11:40 PM CDT for Medina County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2004, 11:40 PM CDT (04:40 UTC)
Expired
Aug 23, 2004, 2:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Medina County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2116 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 230442
FFWSAT
TXC325-230745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1140 PM CDT SUN AUG 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  MEDINA

* UNTIL 245 AM CDT

* AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED   STRONG THUNDERSTORMS PRODUCING FLASH FLOODING WITH
  RAINFALL AMOUNTS OF ONE TO TWO INCHES MOVING NORTH AROUND 20 MPH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS...STREAMS...HIGHWAYS AND UNDERPASSES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW 
SPOTS IF WATER COVERS THE ROADWAY. 

LAT...LON 2913 9935 2915 9888 2956 9888 2955 9935

$$
1 follow-up statement
000 
WGUS74 KEWX 230547
FFSSAT
TXC325-230745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 AM CDT MON AUG 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR MEDINA
COUNTY...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS 
LOCATED NEAR MEDINA LAKE...MOVING NORTH AT 20 MPH. A WIDE SWATH OF 1 
TO 3 INCHES OF RAIN HAS FALLEN ACROSS MEDINA COUNTY.  UP TO 6 INCHES 
OF RAIN HAS FALLEN OVER THE MEDINA RIVER WATERSHED TONIGHT...FROM 
CASTROVILLE NORTH TO MICO.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
YANCEY...RIO MEDINA...HONDO AND DHANIS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN AUSTIN
SAN ANTONIO.

LAT...LON 2913 9935 2915 9888 2956 9888 2955 9935

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:00 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 9:00 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT SUN AUG 22 2004

.UPDATE...HEAVY RAIN NOW FOCUSED ALONG BEXAR MEDINA COUNTY LINE
NORTH INTO EASTERN BANDERA AND KENDALL COUNTIES. HOT POCKET OF AIR
TO OUR SOUTH AND SOUTHWEST BEING ADVECTED NORTHWARD (BY GOOD LOW
LEVEL SOUTHERLY FLOW) INTO COOL THUNDERSTORM OUTFLOW..THUS CREATING A
PSUEDO-COLD FRONTAL BOUNDARY WHICH IS HELPING TO MAINTAIN THESE
STORMS. NEW FORECASTS HANDLE THIS WITH HEAVY RAINS.

&&

.PREV DISCUSSION...
SCATTERED SHRA/TSRA DRIFTING NWD ACRS THE WESTERN SXNS OF CNTRL TX
AHEAD OF A S/W TROF SLOWLY LIFTING OUT OF MEXICO...WHILE SCT TO
NUMEROUS SHRA/TSRA WERE SPREADING NWD ACRS THE EAST.  STORMS WILL
DIMINISH SOME THIS EVENING...BUT WILL CONT WITH LOW CHC POPS IN THE
OVERNIGHT HOURS AHEAD OF THE S/W TROF.  WILL SEE DIMINISHING POPS
DURING THE DAY MONDAY ESPECIALLY IN THE WEST WITH THE TROF MOVG EWD
AND EXCEPT FOR ISOLD-WDLY SCT SHRA/TSRA IN THE EAST MONDAY EVENING.
BY MON EVENING THRU TUESDAY THE UPR RDG TO DOMINATE WITH WARMER
HUMID CONDS PREVAILING.  ON WEDNESDAY S/W ENERGY ENTERING SW TX
COULD PRODUCE SCT CONVECTION IN THE NWRN CWA ON THE PERIPHERY OF
THE RDG BY THE AFTN AND EVENING.  FOR THE LATER PART OF THE WEEK
INTO THE WEEKEND IT APPEARS S TX WILL CONTINUE TO BE ON THE EDGE OF
THE RIDGE WITH PSBL S/W ENERGY LIFTING OUT OF MEXICO/W TX THAT COULD
RESULT IN CONVECTION MOVG INTO THE NW CWA EACH AFTN AND EVENING.  FOR
NOW HOWEVER WILL FORECAST GENERALLY AS IS WITH CLIMO SEA-BREEZE POPS
MAINLY IN THE EAST.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WARNING FOR BEXAR
AND MEDINA COUNTIES TIL 1045 PM.

&&

02/13
Hazardous weather outlook, Aug 22, 5:39 AM CDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CDT SUN AUG 22 2004

TXZ171>173-183>194-202>209-217>225-228-231030-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
539 AM CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS. THE PRIMARY THREATS ARE LOCALLY HEAVY RAINFALL
AND LIGHTNING STRIKES. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE ARE ONLY SLIGHT CHANCES OF THUNDERSTORMS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:50 PM CDTFlash Flood WarningEWXBexar, Medina115 min
Aug 22, 9:15 PM CDTSevere Thunderstorm WarningEWXBexar, Medina60 min
Aug 22, 11:04 PM CDTFlash Flood WarningEWXFrio3 hr
Aug 23, 12:12 AM CDTFlash Flood WarningEWXBandera3 hr
Aug 23, 1:31 AM CDTFlash Flood WarningEWXKendall3 hr
Aug 23, 1:42 AM CDTFlash Flood WarningEWXFrio, Medina4 hr
Aug 23, 5:37 AM CDTFlash Flood WarningEWXFrio113 min
Aug 23, 7:20 AM CDTFlash Flood WarningEWXFrio3 hr
Aug 23, 8:27 AM CDTFlash Flood WarningEWXDimmit4 hr
Aug 23, 10:11 AM CDTFlash Flood WarningEWXFrio4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.